Inventiones mathematicae

, Volume 205, Issue 3, pp 617–670 | Cite as

Semisimplicity and rigidity of the Kontsevich-Zorich cocycle

  • Simion FilipEmail author


We prove that invariant subbundles of the Kontsevich-Zorich cocycle respect the Hodge structure. In particular, we establish a version of Deligne semisimplicity in this context. This implies that invariant subbundles must vary polynomially on affine manifolds. All results apply to tensor powers of the cocycle and this implies that the measurable and real-analytic algebraic hulls coincide. We also prove that affine manifolds typically parametrize Jacobians with non-trivial endomorphisms. If the field of affine definition is larger than \(\mathbb {Q}\), then a factor has real multiplication. The tools involve curvature properties of the Hodge bundles and estimates from random walks. In the appendix, we explain how methods from ergodic theory imply some of the global consequences of Schmid’s work on variations of Hodge structures. We also derive the Kontsevich-Forni formula using differential geometry.



I am very grateful to my advisor Alex Eskin for suggesting this circle of problems, as well as numerous encouragements and suggestions throughout the work. His advice and help were invaluable at all stages. I have also benefited a lot from conversations with Madhav Nori and Anton Zorich. Giovanni Forni, Julien Grivaux, Pascal Hubert, and Barak Weiss provided useful feedback on the exposition. It was suggested to me by Alex Wright that the methods of this paper could yield the results about real multiplication in Sect. 8.3. I am very grateful to him for that. I am also very grateful to the referee for a thorough reading and detailed feedback, which significantly improved the readability of the paper.


  1. 1.
    Avila, A., Eskin, A., Moeller, M.: Symplectic and Isometric SL(2,R) invariant subbundles of the Hodge bundle. J. Reine Angew. Math. (2014). doi: 10.1515/crelle-2014-0142
  2. 2.
    Avila, A., Viana, M.: Simplicity of Lyapunov spectra: proof of the Zorich-Kontsevich conjecture. Acta Math. 198(1), 1–56 (2007). doi: 10.1007/s11511-007-0012-1 MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Birkenhake, C., Lange, H.: Complex abelian varieties. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 302, 2nd edn. Springer-Verlag, Berlin (2004)Google Scholar
  4. 4.
    Borel, A.: Linear algebraic groups, Graduate texts in mathematics, vol. 126, 2nd edn. Springer-Verlag, New York (1991). doi: 10.1007/978-1-4612-0941-6
  5. 5.
    Calta, K.: Veech surfaces and complete periodicity in genus two. J. Am. Math. Soc. 17(4), 871–908 (2004). doi: 10.1090/S0894-0347-04-00461-8 MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Chaika, J., Eskin, A.: Every flat surface is Birkhoff and Osceledets generic in almost every direction. J. Mod. Dyn. 9, 1–23 (2015). doi: 10.3934/jmd.2015.9.1
  7. 7.
    Carlson, J., Müller-Stach, S., Peters, C.: Period mappings and period domains. Cambridge Studies in Advanced Mathematics, vol. 85. Cambridge University Press, Cambridge (2003)Google Scholar
  8. 8.
    Deligne, P.: Travaux de Griffiths. Semin. Bourbaki 1969/70, No. 376, pp. 213–237 (1971)Google Scholar
  9. 9.
    Deligne, P.: Un théorème de finitude pour la monodromie. In: Discrete groups in geometry and analysis (New Haven, Conn., 1984), Progress in Mathematics vol. 67, pp. 1–19. Birkhäuser, Boston (1987)Google Scholar
  10. 10.
    Eskin, A., Kontsevich, M., Zorich, A.: Sum of Lyapunov exponents of the Hodge bundle with respect to the Teichmüller geodesic flow. Publ. Math. Inst. Hautes Études Sci. 120, 207–333 (2014). doi: 10.1007/s10240-013-0060-3 MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Eskin, A., Mirzakhani, M.: Invariant and stationary measures for the SL(2,R) action on moduli space. (2013). arXiv:1302.3320 [math.DS]
  12. 12.
    Eskin, A., Mirzakhani, M., Mohammadi, A.: Isolation, equidistribution, and orbit closures for the SL(2,R) action on moduli space. Ann. Math. (2) 182(2), 673–721 (2015)Google Scholar
  13. 13.
    Filip, S., Forni, G., Matheus, C.: Quaternionic covers and monodromy of the Kontsevich-Zorich cocycle in orthogonal groups. J. Eur. Math. Soc. (2015, to appear)Google Scholar
  14. 14.
    Filip, S.: Splitting mixed Hodge structures over affine invariant manifolds. Ann. Math. (2) (2016, to appear)Google Scholar
  15. 15.
    Filip, S.: Zero Lyapunov exponents and monodromy of the Kontsevich-Zorich cocycle. (2014). arXiv:1410.2129 [math.DS]
  16. 16.
    Forni, G., Matheus, C.: Introduction to Teichmüller theory and its applications to dynamics of interval exchange transformations, flows on surfaces and billiards. J. Mod. Dyn. 8(3–4), 271–436 (2014). doi: 10.3934/jmd.2014.8.271 MathSciNetzbMATHGoogle Scholar
  17. 17.
    Forni, G., Matheus, C., Zorich, A.: Lyapunov spectrum of invariant subbundles of the Hodge bundle. Ergod. Theory Dyn. Syst. 34(4), 353–408 (2014).
  18. 18.
    Forni, G., Matheus, C., Zorich, A.: Zero Lyapunov exponents of the Hodge bundle. Comment. Math. Helv. 89(2), 489–535 (2014). doi: 10.4171/CMH/325 MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Forni, G.: Deviation of ergodic averages for area-preserving flows on surfaces of higher genus. Ann. Math. (2) 155(1), 1–103 (2002). doi: 10.2307/3062150 MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Furman, A.: Random walks on groups and random transformations. In: Handbook of dynamical systems, vol. 1A, pp. 931–1014. North-Holland, Amsterdam (2002). doi: 10.1016/S1874-575X(02)80014-5
  21. 21.
    Griffiths, P. (ed.): Topics in transcendental algebraic geometry. Annals of Mathematics Studies, vol. 106. Princeton University Press, Princeton (1984)Google Scholar
  22. 22.
    Kaĭmanovich, V.A.: Lyapunov exponents, symmetric spaces and a multiplicative ergodic theorem for semisimple Lie groups. Zap. Nauchn. Sem. Leningrad. Otdel. Mat. Inst. Steklov. (LOMI) 164 no. Differentsialnaya Geom. Gruppy Li i Mekh. IX, 29–46, 196–197 (1987). doi: 10.1007/BF01840421
  23. 23.
    Kontsevich, M.: Lyapunov exponents and Hodge theory. In: The mathematical beauty of physics (Saclay, 1996), Advanced series in mathematical physics, vol. 24, pp. 318–332. World Scientific, River Edge (1997)Google Scholar
  24. 24.
    Ledrappier, F.: Positivity of the exponent for stationary sequences of matrices. In: Lyapunov exponents (Bremen, 1984), Lecture Notes in Mathematics, vol. 1186, pp. 56–73. Springer, Berlin (1986). doi: 10.1007/BFb0076833
  25. 25.
    Masur, H.: Interval exchange transformations and measured foliations. Ann. Math. (2) 115(1), 169–200 (1982). doi: 10.2307/1971341 MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    McMullen, C.T.: Billiards and Teichmüller curves on Hilbert modular surfaces. J. Am. Math. Soc. 16(4), 857–885 (2003). doi: 10.1090/S0894-0347-03-00432-6. (electronic)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    McMullen, C.T.: Dynamics of \({{\rm SL}}_2({\mathbb{R}})\) over moduli space in genus two. Ann. Math. (2) 165(2), 397–456 (2007). doi: 10.4007/annals.2007.165.397 MathSciNetCrossRefGoogle Scholar
  28. 28.
    Möller, M.: Periodic points on Veech surfaces and the Mordell-Weil group over a Teichmüller curve. Invent. Math. 165(3), 633–649 (2006). doi: 10.1007/s00222-006-0510-3 MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Möller, M.: Variations of Hodge structures of a Teichmüller curve. J. Am. Math. Soc. 19(2), 327–344 (2006). doi: 10.1090/S0894-0347-05-00512-6 CrossRefzbMATHGoogle Scholar
  30. 30.
    Mirzakhani, M., Wright, A.: The boundary of an affine invariant submanifold. (2015). arXiv:1508.01446 [math.DS]
  31. 31.
    Matheus, C., Yoccoz, J.-C., Zmiaikou, D.: Homology of origamis with symmetries. (2012). Ann. Inst. Fourier (Grenoble) 64(3), 1131–1176 (2014).
  32. 32.
    Peters C.A.M., Steenbrink, J.H.M.: Mixed Hodge structures, vol. 52, Ergebnisse der Mathematik und ihrer Grenzgebiete. 3. Folge. A Series of Modern Surveys in Mathematics [Results in Mathematics and Related Areas. 3rd Series. A Series of Modern Surveys in Mathematics]. Springer-Verlag, Berlin (2008)Google Scholar
  33. 33.
    Raghunathan, M.: Diskretnye podgruppy grupp Li. Izdat. “Mir”, Moscow— 1977. Translated from the English by O. V. Švarcman, Edited by È. B. Vinberg, With a supplement “Arithmeticity of irreducible lattices in semisimple groups of rank greater than 1” by G. A. MargulisGoogle Scholar
  34. 34.
    Schmid, W.: Variation of Hodge structure: the singularities of the period mapping. Invent. Math. 22, 211–319 (1973)MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Veech, W.A.: Gauss measures for transformations on the space of interval exchange maps. Ann. Math. (2) 115(1), 201–242 (1982). doi: 10.2307/1971391 MathSciNetCrossRefzbMATHGoogle Scholar
  36. 36.
    Wright, A.: The field of definition of affine invariant submanifolds of the moduli space of abelian differentials. Geom. Topol. 18(3), 1323–1341 (2014). doi: 10.2140/gt.2014.18.1323
  37. 37.
    Wright, A.: Translation surfaces and their orbit closures: an introduction for a broad audience. EMS Surv. Math. Sci. 2(1), 63–108 (2015). doi: 10.4171/EMSS/9 MathSciNetCrossRefzbMATHGoogle Scholar
  38. 38.
    Zimmer, R.J.: Ergodic theory and semisimple groups, Monographs in mathematics, vol. 81. Birkhäuser Verlag, Basel (1984)Google Scholar
  39. 39.
    Zorich, A.: Flat surfaces. In: Frontiers in number theory, physics, and geometry. I., pp. 437–583. Springer, Berlin (2006). doi: 10.1007/978-3-540-31347-2_13

Copyright information

© Springer-Verlag Berlin Heidelberg 2015

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of ChicagoChicagoUSA

Personalised recommendations